Eye Care Expert Forum
Plaquenil therapy and eye exams...
About This Forum:

Our Ask-A-Doctor Eye Care Forum is where you can post your question and receive a personal answer from physicians affiliated with the American Academy of Ophthalmology.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Plaquenil therapy and eye exams...


  I was told from the start by my rheumatologist I would have to have eye exams including visual field exams every six months due to the plaquenil therapy.  My first two exams did include these tests.  But my next six month appointment is coming up, and they told me I didn't need the visual field test this time so the appointment would be shorter.  So what is the deal?  After two normal visual field exams, does that mean further visual field testing need be done at less frequent intervals, despite continuing plaquenil therapy?  What tests should be done at the six month interval?  Certainly, I have had no problem whatsoever from the plaquenil...but even knowing plaquenil induced eye problems are rare...I would like to make sure they continue to follow the proper guidelines.  I am also on low dose prednisone, I have taken prrednisone daily for 18 months at levels ranging from 2.5 mg to 5 mg....with periodic boosts to 60 mg with a fast taper back down to 5 mg.  Could this level of prednisone lead to any eye problems?  I do have dry eyes.
  Question 2:  my daughter also has what is probably lupus.  She is 14.  She also has had Graves' Disease since age 8...and is on antithyroid medications.  the graves' is probably still active based on the enlargement of the thyroid....but has been well controlled on medication.  At 8, she had the bulging eyeballs, but this completely resolved within a few months of treatment.  After being found to have lupus like symptoms and positive ANA and positive antidsDNA, we were told she would need annual exams by an opthamologist since lupus can affect the eyes.  Other than "dry eyes" what kind of problems was our pediatrician talking about with eyes that would stem from the lupus.  Interestingly enough, I tried to have her monitored by opthamologist yearly following her bout with bulging eyeballs...but insurance wouldn't pay for it after her eyeballs resolved...despite the Graves still being active.  Yet they will pay for the yearly exam since she has a lupus diagnosis....why?  I'm glad they do...but what is it about lupus that would trigger the insurance company to be generous when they denied opthamologic follow up despite a history of Graves' induced bulging eyeballs?  thanks for your help!
________
The management of patients on plaquenil has been a controversial subject.  Alot of the concerns are related to the problems caused by chloroquine, the predecesor to hydroxychloroquine (Plaquenil).  It was much more toxic to the retina and much more likely to cause permanent visual problems.  Hydroxychloroquine, on the other hand, is much less toxic to the retina and there have been fewer reported eye problems.  In general, a baseline ophthalmic examination should be performed upon initiation of therapy.  In addition, a central visual field test and color photographs of the retina are usually taken at that time.  There are differing opinions regarding subsequent follow-up exams.  The most conservative opinion would include exams every 6 months with repeat visual fields every 6 to 12 months.  My general feeling is to perform annual exams with visual field testing.  One study determined that the risk of retina toxicity when patients are taking less than 6.5 mg per kilograms per day is rare.  This means that a person weighing 150 lbs is likely to be safe if they are taking 200 mg twice daily.  I calculate this number regularly and if the person is on more than 6.5 mg per kg per day than I will follow them more closely.
Lupus can cause eye or eyelid problems but fortunately serious ocular problems are not the rule.  Lupus may be cause corneal problems and 1/3 of patients may have an associated dry eye syndrome.  There is also a risk of retinal blood vessel problems which could lead to decreased vision.  Due to these potential eye problems, a yearly examination would be recommended.
With respect to your question regarding your insurance company, I would ask that you speak to your insurance company.  We deal with these frustrations on a regular basis and sometimes there is no logic behind what they do.  As far as I can see, this examination should be covered because your daughter has a medical condition that could be associated with potential serious eye problems if not detected early.  Good Luck.
This information is provided for general medical education purposes only.  Please consult your doctor regarding specific questions.
Sincerely,
HFHS M.D.-JL
*Keywords: lupus, plaquenil ,retinal disease, dry eye syndrome




Related Discussions
Continue discussion Blank
This Forum's Experts
233488_tn?1310696703
John C Hagan III, MD, FACS, FAAOBlank
Discover Vision Centers of Kansas City
Kansas City, MO
1731421_tn?1358826971
Timothy D McGarity, M.D.Blank
Timothy D. McGarity, M.D. P.C.
Columbia, MO
711220_tn?1251894727
Ray T Oyakawa, MDBlank
Sharper Vision Centers
Torrance, CA
2078052_tn?1331936700
Doreen Fazio, M.D.Blank
Amerisight Institute and Valley Eye Center
Van Nuys, CA
1573381_tn?1296151159
Houman Vosoghi, MDBlank
Valley Eye Center/Darin Eye Center
Van Nuys, CA
1991824_tn?1331936603
William Goldstein, MDBlank
William S. Goldstein, MD
Shelby Township, MI
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank